MAUDE Adverse Event Report: SMITH & NEPHEW, INC. CANNULA THREADED FLEX 8.0 X 72MM; ACCESSORIES,ARTHROSCOPIC

SMITH & NEPHEW, INC. CANNULA THREADED FLEX 8.0 X 72MM; ACCESSORIES,ARTHROSCOPIC
Model Number 72200425
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/09/2022
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that during an unspecified surgery, the threaded cannula broke when it was being pulled out of the joint, and after breaking the product stayed in the joint.The nurse had to open another product and to go again inside the joint.It is unknown if the broken pieces were removed from the patient and if there was a surgical delay.No further complications were reported.
 
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that during a rotator cuff repair, the threaded cannula broke when it was being pulled out of the joint, and after breaking the product stayed in the joint.The nurse had to open another product and to go again inside the joint.No delay delay was reported.The broken pieces were removed from the patient.No further complications were reported.
 
Additional Manufacturer Narrative
H10: internal complaint reference: (b)(4).Corrected information in h6 (health effect - impact code).
 
Event or Problem Description
It was reported that during a rotator cuff repair, the threaded cannula broke when it was being pulled out of the joint, and after breaking the product stayed in the joint.The nurse had to open another product and to go again inside the joint.The broken pieces were removed from the patient using a handheld grasper.There was no surgical delay, and no further complications were reported.
 
Additional Manufacturer Narrative
H10: internal complaint reference: (b)(4).
 
Additional Manufacturer Narrative
H3, h6: the reported device was not returned to the designated complaint unit for independent evaluation, thus visual inspection and functional testing could not be performed.There was no relationship found between the device and the reported event.The complaint was not confirmed.Factors that could have contributed to the reported event include an application of unintended inappropriate or excessive force to the device, attempted correction of a damaged device, or an impact event inconsistent with normal use.Please refer to the instructions for use for recommendations on proper use of the device and potential troubleshooting methods to prevent future reoccurrence of the reported event.Per case details, a drawing of the broken (threaded cannula) device provided per the 8/9/22 correspondence, confirmed the device breakage occurred while inside the patient.Reportedly, all the broken pieces of the device were removed from the patient with the handheld grasper, and no medical intervention was required due to the reported device failure.Reportedly, a smith and nephew back-up device was used to complete the procedure without a surgical delay.The patient¿s current health status is unknown.As of the date of this medical investigation, the requested clinical documentation including the operative report has not been provided; therefore, there were no clinical factors found which would have contributed to the event.The patient impact beyond the reported is not anticipated, as all broken pieced were reportedly removed from inside the patient, ¿no further complications were reported¿, and no patient injury has been alleged.Therefore, no further clinical/medical assessment can be rendered.A complaint history review found no similar reported events.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specification upon release for distribution.The instructions for use was reviewed and found to include conditions of off label use and technique specifics, as well as precautions and warnings related to the use of the device.A risk management review found that the reported failure was documented appropriately, and there were no indications to suggest the anticipated risk is not adequate.No containment or corrective actions are recommended at this time.If the product associated with this event is returned at a future date, this investigation will be reopened for evaluation.

Brand Name
CANNULA THREADED FLEX 8.0 X 72MM
Common Device Name
ACCESSORIES,ARTHROSCOPIC
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer (Section G)
SMITH & NEPHEW, INC.
130 forbes blvd.
mansfield MA 02048
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key14920502
Report Number1219602-2022-00942
Device Sequence Number16652034
Product Code NBH
UDI-Device Identifier03596010597021
UDI-Public03596010597021
Combination Product (Y/N)N
Initial Reporter CountryFI
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 09/01/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/09/2024
Device Model Number72200425
Device Catalogue Number72200425
Device Lot Number425210409
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/14/2022
Supplement Date Received by Manufacturer07/15/2022
08/09/2022
08/29/2022
Initial Report FDA Received Date07/05/2022
Supplement Report FDA Received Date07/18/2022
08/09/2022
09/02/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured04/09/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown